Overview
The Wells score for pulmonary embolism (PE) is a clinical prediction rule that converts seven bedside findings into a pre-test probability of PE. It was derived by Wells and colleagues and published in 2000, together with a strategy that combined the clinical estimate with a SimpliRED D-dimer assay [1]. A prospective emergency-department study in 2001 then showed that patients with a low clinical probability and a negative D-dimer could safely be managed without diagnostic imaging [2]. A large prospective management study later confirmed that an algorithm combining the dichotomized Wells score, D-dimer testing, and CT was a safe and effective way to manage suspected PE [3].
The score is only meant for patients in whom PE is clinically suspected. It is not a screening tool for asymptomatic patients, and it must never delay resuscitation: haemodynamically unstable patients with suspected PE follow a separate, immediate-imaging pathway.
Besides the original three-tier and the two-tier (“PE unlikely” / “PE likely”) interpretations, a simplified version with one point per item (Gibson 2008; ≤ 1 point = PE unlikely) has been proposed [4]. Scores2Go implements the original weighted version only. The Wells criteria have been prospectively validated in emergency-department populations [5], and they are commonly used alongside the PERC rule for patients with very low pre-test probability [6].
Variables & Points
| Criterion | Points |
|---|---|
| Clinical signs and symptoms of DVT (minimum: leg swelling and pain on palpation of the deep veins) | 3 |
| PE is the #1 diagnosis or equally likely (alternative diagnosis less likely than PE) | 3 |
| Heart rate > 100/min | 1.5 |
| Immobilization ≥ 3 days or surgery in the previous 4 weeks | 1.5 |
| Previous objectively diagnosed PE or DVT | 1.5 |
| Hemoptysis | 1 |
| Malignancy (treatment within 6 months, or palliative) | 1 |
Total = sum of all applicable criteria (range 0 to 12.5). In Scores2Go, every criterion must be answered before a result is shown.
Interpretation
The score can be interpreted in two ways. Current guidelines accept either version; the two-tier version maps most directly onto the D-dimer/CTPA pathway (see below).
Two-tier interpretation
| Score | Category | Approx. PE prevalence | Next step |
|---|---|---|---|
| ≤ 4 | PE unlikely | ~12.1% | D-dimer |
| > 4 | PE likely | ~37.1% | CT pulmonary angiography (CTPA) |
Three-tier interpretation
| Score | Category | Approx. PE prevalence |
|---|---|---|
| < 2 | Low | ~1.3% |
| 2 – 6 | Moderate | ~16.2% |
| > 6 | High | ~37.5% |
Prevalence figures are approximate values from validation cohorts and should not be attributed to a single study. For comparison, the original 2001 emergency-department study reported roughly 40.6% for the high-probability group [2]. Prevalence varies with setting and population.
Diagnostic pathway (two-tier)
| Category | Step 1 | Step 2 |
|---|---|---|
| PE unlikely (≤ 4) | D-dimer. In patients > 50 years, use the age-adjusted cutoff (age × 10 µg/L) [7]. | Negative: PE excluded. Positive: CTPA. |
| PE likely (> 4) | CTPA directly (V/Q scan if CTPA is contraindicated). | D-dimer should not be used to rule out PE in this group. |
Wells-based strategies can be combined with or compared to other approaches. The YEARS algorithm uses three clinical items together with a variable D-dimer threshold and was shown to reduce the number of CT scans needed while remaining safe [8]. The 2019 ESC guidelines recommend assessing clinical probability with a validated rule such as the Wells score or the revised Geneva score, and combining it with D-dimer testing in patients with low or intermediate probability (or “PE unlikely”) [9].
Scientific Validity & Limitations
The Wells score has been validated repeatedly in emergency-department and mixed populations and is embedded in international guidelines [3][5][9]. It is nevertheless a probability estimate, not a diagnosis, and has well-recognised limitations:
- Subjective item: “PE is the #1 diagnosis or equally likely” carries 3 points and depends on the clinician’s gestalt. Inter-rater reliability for this item is variable, so different clinicians can reach different categories for the same patient.
- Only for suspected PE: the score assumes that PE is already a clinical consideration. Applying it to unselected patients is not appropriate.
- Unstable patients: haemodynamically unstable patients follow a different pathway; resuscitation and immediate imaging or bedside echocardiography should never wait for a score.
- Prevalence varies: the prevalence attached to each category differs by setting, era and imaging technology, so the percentages shown are indicative only.
- D-dimer limitation: in the “PE likely” group, a negative D-dimer is not considered sufficient to exclude PE.
- Simplified variant: the Gibson simplified rule (1 point per item, ≤ 1 = unlikely) was proposed to reduce subjectivity and complexity [4]; it is not implemented here.
Related tools include the PERC rule, which can identify patients at very low risk in whom no testing is needed [6]; the age-adjusted D-dimer cutoff validated in the ADJUST-PE study [7]; the YEARS algorithm [8]; and the revised Geneva score, an alternative validated clinical probability rule [9]. When the leg is the main concern, the companion Wells Score (DVT) estimates the probability of deep vein thrombosis.
Literature
- Wells PS, Anderson DR, Rodger M, et al. Derivation of a simple clinical model to categorize patients probability of pulmonary embolism: increasing the models utility with the SimpliRED D-dimer. Thromb Haemost. 2000;83(3):416β420.
- Wells PS, Anderson DR, Rodger M, et al. Excluding pulmonary embolism at the bedside without diagnostic imaging: management of patients with suspected pulmonary embolism presenting to the emergency department by using a simple clinical model and d-dimer. Ann Intern Med. 2001;135(2):98β107.
- van Belle A, BΓΌller HR, Huisman MV, et al. Effectiveness of managing suspected pulmonary embolism using an algorithm combining clinical probability, D-dimer testing, and computed tomography. JAMA. 2006;295(2):172β179.
- Gibson NS, Sohne M, Kruip MJ, et al. Further validation and simplification of the Wells clinical decision rule in pulmonary embolism. Thromb Haemost. 2008;99(1):229β234.
- Wolf SJ, McCubbin TR, Feldhaus KM, Faragher JP, Adcock DM. Prospective validation of Wells Criteria in the evaluation of patients with suspected pulmonary embolism. Ann Emerg Med. 2004;44(5):503β510.
- Kline JA, Mitchell AM, Kabrhel C, Richman PB, Courtney DM. Clinical criteria to prevent unnecessary diagnostic testing in emergency department patients with suspected pulmonary embolism. J Thromb Haemost. 2004;2(8):1247β1255.
- Righini M, Van Es J, Den Exter PL, et al. Age-adjusted D-dimer cutoff levels to rule out pulmonary embolism: the ADJUST-PE study. JAMA. 2014;311(11):1117β1124.
- van der Hulle T, Cheung WY, Kooij S, et al. Simplified diagnostic management of suspected pulmonary embolism (the YEARS study): a prospective, multicentre, cohort study. Lancet. 2017;390(10091):289β297.
- Konstantinides SV, Meyer G, Becattini C, et al. 2019 ESC Guidelines for the diagnosis and management of acute pulmonary embolism. Eur Heart J. 2020;41(4):543β603.
Calculate the Wells Score (PE) directly in Scores2Go β free, no account required for the web app.
Open in Scores2GoFor research and educational use only. Not a substitute for clinical judgement. Always consult current clinical guidelines and local protocols.